Bangor Group Warns of Strong Drugs after 6 OD Deaths in 1 Day
Health Equity Alliance is warning of a possible strong batch of drugs after at least 6 overdose deaths in a 24-hour period.
Illegal opioids don't come with a list of ingredients. When someone buys these drugs, they really don't know what they're getting. Dealers will cut opioids with other substances, to make their effects stronger, or to make their cache last longer by cutting in cheaper materials. One of the most dangerous additives is fentanyl, which can cause respiratory distress and death, when used in large substances. And, since the user doesn't know whether it's present, or how much is in their opioids, overdose deaths due to fentanyl are common.
Health Equity Alliance has taken to Facebook to warn residents that there were at least 6 overdose deaths in a 24-hour period this week. They say 'at least' because not all overdose deaths are reported to the authorities. The sudden uptick leads them to suspect that a particularly strong batch of opioids may be circulating in the state.
So, they say it's important for anyone who uses drugs, and/or knows someone who does, to carry the opioid overdose-reversal drug Naloxone. In addition, they should keep test kits on-hand, which can detect whether/how much fentanyl is present in the drugs. Health officials advise using just a little of a newly purchased drug at first. That way you can test whether you're going to react to it, without taking so much that it could cause an overdose. And, if you are using a new batch, have someone with you when you first try it, just in case the worst happens. Another possibility is to let someone know you're going to use, and ask them to check on you if you don't contact them in a reasonable amount of time.